Hail, Day
- When
- August 9, 4:47 PM CST
- Where
- Day County, 0.48 mi E of Roslyn
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.500, -97.490
A couple severe thunderstorms brought quarter to golf ball hail to parts of northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple severe thunderstorms brought quarter to golf ball hail to parts of northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 1:22 PM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 222 PM CDT Wed Aug 9 2017 .SHORT TERM...(This Evening through Thursday) Issued at 221 PM CDT Wed Aug 9 2017 Sfc low pressure near Oakes, ND, is expected to continue moving slowly east through tonight. A head of the system dewpoints have climbed into the low to mid 60s, but temperatures remain cool due to earlier clouds/pcpn. The best combination of ingredients should continue to shift east toward the border with MN through the rest of the afternoon/evening. Deep layer shear remains somewhat marginal, but mlcapes are expected to reach 1500 j/kg, so moderate instability is or will develop yet this afternoon. As the llj shifts east, the highest 0-1km shear will transition into MN. This is also well reflected in the sig tor and supercell composite output from the models for later today. So, based on movement of features/instability axis, expected highest coverage of thunderstorms late this afternoon and evening to be over the northeast quarter of the ABR CWA. An isolated severe storm is possible, but given the progged ingredients, they may be more pulse severe vs organized. That said a line of storms is forming to the north ahead of the upper wave as it moves east/se toward the ABR CWA, so some small line segments are possible. Surface high builds in for Thursday with generally dry conditions except for over the far eastern cwa where some instability showers are possible with daytime heating. As for temperatures, didn't see much reason to deviate much from model blend. .LONG TERM...(Thursday Night through Wednesday) Issued at 221 PM CDT Wed Aug 9 2017 With surface high pressure settling in Thursday night, decided to drop lows a couple degrees from SuperBlend. Did not go too cool though as soundings and MOS guidance suggest there could be some mid level clouds floating across the region. Still looking at precip chances this weekend - especially on Saturday as an upper wave drops south across the Dakotas. Instability is very limited, so went with just showers with only a slight chance for thunder. The rest of the extended period features a couple waves moving across the region with threats for precipitation. Therefore, did not stray too far from inherited SuperBlend POPs for the out periods. Temperatures look to be a bit below normal throughout, with fairly cool temps on Saturday thanks to clouds and potential precipitation. Highs may only top out in the upper 60s to lower 70s that day. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1247 PM CDT Wed Aug 9 2017 Whatever mvfr clouds are currently out there will rise to vfr during the afternoon. The highest probabilities for showers/thunderstorms will exist at kabr/katy this afternoon and evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...TMT AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 320 AM CDT Wed Aug 9 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 320 AM CDT Wed Aug 9 2017 /220 AM MDT Wed Aug 9 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning east of the Missouri river. Lightning will be the primary threat with any thunderstorms. Strong to severe thunderstorms are possible from mid afternoon through early evening, mainly east of a line from McIntosh and Mobridge to Miller. The strongest storms may produce hail around one inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Friday night into Saturday night. An isolated severe storm may occur during that period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over northeast South Dakota and west central Minnesota this afternoon and evening. SRF
Special Weather Statement National Weather Service Aberdeen SD 536 PM CDT WED AUG 9 2017 SDZ007-008-011-092300- Marshall SD-Day SD-Roberts SD- 536 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROBERTS... NORTHEASTERN DAY AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over Roslyn, or 14 miles north of Webster, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roslyn, Eden, Grenville, Enemy Swim Housing, Buffalo Lakes, Cattail Lake, Rudebusch Corner, Piyas Lake, Enemy Swim Lake, Pickerel Lake Rec Area, Opitz Lake, Campbell Slough and Waubay Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Aberdeen. && LAT...LON 4548 9763 4565 9761 4564 9709 4540 9714 TIME...MOT...LOC 2235Z 272DEG 32KT 4554 9748 TMT
The Aberdeen radar (KABR), 72 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719201, 719202, 719203, 719205.